Q. Shall I take injectable vitamin B12 to improve my fatigue symptoms?

Answered by
Dr. Prakash H Muddegowda
and medically reviewed by iCliniq medical review team.
This is a premium question & answer published on Oct 27, 2016 and last reviewed on: Oct 07, 2020

Hi doctor,

I have been diagnosed with chronic fatigue syndrome. I am taking 3 g of Valtrex a day, increased from 2 g before four months. Until a month ago, my CFS seemed to be improved. Then last month, I had a major setback with the return of symptoms beyond fatigue, such as heart palpitations, tinnitus, tingling or burning in hand and feet, balance problems, shortness of breath, loss of appetite and a new set of stomach pains with occasional diarrhea. I am taking B12 and folic acid orally and my last B12 test was high. I think 1600. My blood work has been borderline pretty consistently for years and it is followed by the most recent CBC, which was taken last month is as follows. HCT around 37, 35.7; HGB around 12, 12.6; MCH around 34, 36.5; MCHC around 32.5, 35.2; MCV around 101, 103.9; platelets 146-119, 152; RBC around 3.6, 3.44 and WBC around 4.2, 4.5 My doctor has told me that these results are not significant and cannot be an explanation for my recent major relapse. I read a recent case report where the B12 blood test does not always mean that the B12 is being absorbed or used by the body. Is there any possibility that this minor turn down could be responsible for symptoms? Is there any down side to start injectable B12 to see if it makes a difference? Are there any additional blood tests that might clarify this? I know that the dosage of Valtrex is high and that antiviral can affect CBC.

#

Hi,

Welcome back to icliniq.com.

Based on your query, my opinion is as follows:

  • Hemoglobin levels are good and should not be causing any of these symptoms. It appears to be more related to medication adverse effects.
  • Vitamin B12 levels are high and injectable B12 will only increase it. Improvement in the utility of B12 will not occur. As oral absorption is good, no need to go for injectable B12.
  • Blood work is good and no additional tests are necessary. You need to continue the same treatment.
  • The adverse effects of medication require management. It is not related to blood. For blood to cause some of these symptoms, all the values need to fall by at least 50%.

For further information consult a hematologist online --> https://www.icliniq.com/ask-a-doctor-online/hematologist


Was this answer helpful?

 | 


Related Questions:
Please suggest a cure for my skin rashes based on the report.

.. suggest that you are probably having an autoimmune disease. For an exact diagnosis, ANA (antinuclear antibody) global or ANA profile test report and skin or muscle biopsy would be required to avoid any controversies in the future. I also need to k...   Read full

I noticed white strings in my stool. I hope it is not parasites. Please help.

Hello doctor, My wife is 28 years old, and her weight is 49 kg. She is on Thyronorm 75 for past one year. We did some blood tests a year back as per our gynecologist's advice in view of positive ANA two years back which came normal in the same year....   Read full

Which antipsychotic medicine will cause the least weight gain?

Hello doctor, My wife is 28 years old, and her weight is 49 kg. She is on Thyronorm 75 for past one year. We did some blood tests a year back as per our gynecologist's advice in view of positive ANA two years back which came normal in the same year....   Read full

Also Read Answers From:

Comprehensive Medical Second Opinion.Submit your Case

Also Read


COVID-19 Vaccines
A COVID-19 vaccine provides acquired immunity against the new Coronavirus. Read the article to know everything about the...  Read more»
The Perils of Social Media Addiction
Social media addiction affects both physical and mental health. Read this article to know more.  Read more»
COVID-19 - Second Wave
The second wave of COVID-19 is a red flag. Read more to know about the precautionary measures.  Read more»

Ask your health query to a doctor online?

Ask a Hematologist Now

* guaranteed answer within 4 hours.

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.